May 12, 2009,
V.J. asks from Phoenix, AZ on May 11, 2009
Mirena Water Weight Gain
I had a Mirena IUD placed in September 2008 and I was wondering if anyone else has had issues with gaining a lot of water weight while using it. After I had it placed, my cycle stretched out to 6-8 weeks with only 1-3 days of light bleeding. It seems like I start retaining water for weeks before that and I feel huge! I literally gain 5 pounds!!! (Before the IUD, I would feel a little bloated but not to this extent.) I haven't had a period since the end of March and I have gained 4 pounds which because I'm only 5'3 is quite noticeable around my midsection. I don't have any other symptoms to indicate that a period is coming. I even took a pregnancy test to be cautious but it was negative. I eat healthy foods and modest portions so I don't think it's a dietary issue either. I read that a lot of women can stop having periods altogether on Mirena so I wonder if that might be what's going on with me, but the weight gain is not something I was aware of when I got the IUD.
Also, do any of you know of a good way to help get rid of the excess water? I have been staying hydrated and avoiding salt but I wonder if there is anything else I can try. Thanks!
B.M. answers from Phoenix on May 12, 2009
Hi V., I can totally relate. The same thing is happening to me. I checked with my obgyn and they told me water retention is not a side effect. It is interesting that you are noticing it too though. My PCP suggested to take magnesium and Fish oil omega 3. I just seen her this afternoon so I don't know if it will help. Sorry I know that doesn't help much. B. ____@____.com
1 mom found this helpful
K.J. answers from Phoenix on May 12, 2009
I retain water as well. I recently started taking a Herbal Diuretic by Solgar and it has helped greatly. I bought it at Arnie's Health on 52nd St/Thomas.
1 mom found this helpful
Moms recommend the following deals from Mamapedia:
A.H. answers from Phoenix on May 12, 2009
I have had mine for about 10mos I believe. I have had no weight gain at all although from research I have seen others who said they did gain. My OB said it was possible but not likely. When I first got it I did have light bleeding for about 6 weeks of and on. That to me was the worse part! I had a period or two after that but since then I do not have a period and from what I hear this is very normal. I just check the placement of the string and I guess am confident I am never pregnant...LOL I do cramp a bit so know when it is my period time though. I think I had my placed in September also....jeeze I can't remember!
1 mom found this helpful
A.N. answers from Phoenix on May 12, 2009
I actually had mine removed after 4 months. Before I got it, a coworker was telling me about her experience and she was telling me about she got really bad acne and was going to see a doc for it. With me, I got bad acne all over my back, and it was horrible to look at. Also I did start gaining a little weight. I don't know how many pounds exactly, but I just took it out and went back to the Ring. With the pill - which I was on for about 2-3 yrs., I never had a problem with weight gain. But the ring is fine, it is most like the pill. But my coworker said she gained about 10 pounds...the Mirena is not worth me gaining weight for no reason. So, needless to say, it didn't work.
F.W. answers from Phoenix on May 12, 2009
I actually don't have any experience with the Mirena IUD but I'm assuming that is the one that releases a small amount of hormones similar to those in birth control, is that right? So I know I could be off on that but if that's right then that would be perfectly normal as it is on most all birth controls. It may have something to do with the fact that in a way it's kinda tricking your body into thinking it's pregnant (by secreting progesterone) and MAYBE that is why you would gain weight. I could totally be off on that analysis but I know it has something to do with the hormones.
On another point though, I seriously doubt ANYONE but you notices a 4 to 5 pound increase. I would not worry about it and just try to accept it. If it is water retention, maybe avoiding sodium would help.
Good luck :)
K.C. answers from Phoenix on May 12, 2009
I thought I was the only one!!! Your lucky to have only gained 4-5 lbs!! I have gained about15lbs & I had mine put in Sept 08. I was thinking of going back to talk to my dr & maybe have it taken out..Im 39 so my weight is different..
S.L. answers from Tucson on May 12, 2009
DON'T avoid salt - look for a book called "The Body's Many Cries for Water" that explains why. Regarding your weight gain since the insertion of an IUD - logically it would seem from the changes you described you are experiencing that you are still producing as much lining for your uterus as you used to, but it is not being effectively flushed from your body during the short, light periods. IUDs cause scarring in the uterus as well, and can make you infertile permanently. I would have the IUD removed and seek an alternative method of birth control (avoiding drugs and hormones as well). If you still have weight to lose after going back to a normal cycle, feel free to contact me for pure, herbal suggestions. I am a certified herbal consultant and would be happy to guide you to healthy alternative choices. Good luck!